PhotoA recent, random inspection by the U.S. Food and Drug Administration has put one cattleman in hot water, and raised new concerns about antibiotic levels in beef. 

Silas C. Lawhorn of Bedford, Virginia was recently issued a warning from the FDA for high levels of a dangerous antibiotic found in one of his beef cows. The antibiotic, Tilmicosin, is used on livestock to treat various respiratory diseases -- but when given to humans, it can be dangerous.

Exposure to the drug has had various effects on afflicted people. These range from soreness and swelling of exposed skin to nausea and vomiting if the drug is ingested. Consuming meat with high levels of the drug could induce these symptoms and other health problems.

The FDA mandates that only 0.1 parts per million (ppm) of the drug residue can be found in the muscle tissue of livestock meant for consumption. Up to 1.2 ppm of the residue can be found in the liver tissues.

16-30 times

Lawhorn’s cow exceeded this limit by a wide margin; his animal had 16 to 30 times the amount of Tilmicosin in its tissues. The FDA and other agencies have long been concerned about the overuse of antibiotics in animals raised for food.

Besides the danger of side effects, the overuse of antibiotics can contribute to the rise of antibiotic-resistant bacteria. 

The FDA cited several violations in its warning to Lawhorn. These included not inquiring about the medication status of his animals, administering drugs to cattle without permission from a licensed veterinarian, and lacking a proper inventory system to determine the amount of drugs given to his animals. Lawhorn is required to respond to the FDA within 15 days or he will meet further repercussions. 


Share your Comments